Alert archive / Maryland / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 7, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 19, 2002, 5:17 PM EDT for Harford County, Maryland. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2002, 5:17 PM EDT (21:17 UTC)
- Expired
- Apr 19, 2002, 5:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Harford County, MD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 1969 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KLWX 192117 SVRLWX MDC025-192145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 517 PM EDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARFORD COUNTY IN NORTHERN MARYLAND * UNTIL 545 PM EDT * AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHWEST OF HAVRE DE GRACE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES NORTH OF HAVRE DE GRACE AT 542 PM REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER AND STAY AWAY FROM DOORS AND WINDOWS. TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. LAT...LON 3974 7641 3956 7642 3950 7579 3975 7577 $$ MMARGRAF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:45 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Apr 19, 2:45 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 245 PM EDT FRI APR 19 2002 MORE THUNDERSTMS THIS AFTERNOON AND EVENING AS FRONT APPROACHES FROM THE NNW. THAT COLD FRONT WILL MOVE SOUTH THROUGH THE REGION ON SAT WITH SHOWERS LIKELY AND A CHC OF TSTMS. MARINE FLOW TAKES OVER AFTER THAT WITH NE WINDS TURING EAST ON SUNDAY. UNDRCT MOS BY QUITE A BIT...HIGHS SHOULD BE IN THE LOWER 50S. BACK TO THE WEATHER AT HAND. STRONG S/W WL APPCH RGN FM OH VLLY SUN NGT AND MON. ASSOCD LOW PRES WL MOV E ALG STNRY FRONT AND PASS OFFSHORE DUR THE DAY ON MON. SYS WL BRING CHC SHRAS SUN NGT AND ERLY MON. MUCH COOLER AND DRIER AIR WL ADVECT INTO THE RGN BHND DEPARTING LOW PRES AS HIGH PRES ADVANCES INTO AREA FM THE MIDWEST. MRF PROGS 1000-500 MB THICKNESSES ARND 534 DM BY 12Z TUE AND H85 TEMPS ARND -8 DEG C. UPR RDGG AND HIGH PRES WL CONT OVR AREA ON WED. AMS WL MODERATE AS SW FLOW OVERTAKES RGN. NXT S/W PROGGED TO MOV THRU OH VLLY ON THU. THIS FEATURE WL PUSH CDFNT INTO RGN ON THU. HIGH PRES AND SLIGHTLY COOLER AIR WL FOLLOW THE FRONT FOR FRI. CURRENT EXTENDED FCST LUKS FINE OVERALL. ARTHUR .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, Apr 19, 1:50 PM EDT, 3 hours 27 minutes before
VAZ041-051-191845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 150 PM EDT FRI APR 19 2002 ...STRONG THUNDERSTORMS AFFECTING CULPEPER AND FAUQUIER COUNTIES... A THUNDERSTORM WILL MOVE SLOWLY EAST THROUGH SOUTHERN CULPEPER COUNTY THIS AFTERNOON. RAINFALL AMOUNTS UP TO AN INCH...SMALL HAIL AND WIND GUSTS IN EXCESS OF 30 MPH WILL ACCOMPANY THIS STORM. A CLUSTER OF THUNDERSTORMS WILL AFFECT NORTHERN FAUQUIER COUNTY THROUGH 230 PM. RAINFALL AMOUNTS OF AN INCH PER HOUR...WINDS IN EXCESS OF 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS AS THEY MOVE THROUGH DELAPLANE...THE PLAINS AND WARRENTON. RAINFALL AND GUSTY WINDS WILL CREATE POOR VISIBILITY IN THESE AREAS. USE CAUTION IF YOU WILL BE TRAVELLING THIS AFTERNOON. SEEK SHELTER FROM THE STORMS INDOORS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX ARTHUR
Special weather statement, Apr 19, 2:09 PM EDT, 3 hours 8 minutes before
VAZ042-191915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 209 PM EDT FRI APR 19 2002 A THUNDERSTORM WITH HEAVY RAIN...POSSIBLE SMALL HAIL AND WIND GUSTS TO 40 MPH SOUTHWEST OF HILLSBORO AT 210 PM WILL MOVE SLOWLY EAST AND AFFECT PURCELLVILLE AND LEESBURG THROUGH 300 PM. SEEK SHELTER IF YOU WILL BE IN THE PATH OF THIS STORM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX ARTHUR
Special weather statement, Apr 19, 3:25 PM EDT, 1 hour 52 minutes before
DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ042-052>055-057-192030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 325 PM EDT FRI APR 19 2002 ...THUNDERSTORMS WITH HAIL AND GUSTY WINDS MOVING THROUGH REGION... DOPPLER RADAR SHOWED AN AREA OF THUNDERSTORMS OVER THE WASHINGTON D.C. METRO AREA IN ADDITION TO THE INTERSTATE 95 COORIDOR BETWEEN BALTIMORE AND FREDERICKSBURG. THESE STORMS WERE MOVING EAST AT 15 MPH AND WERE PRODUCING VERY HEAVY RAINFALL...FREQUENT LIGHTNING... WIND GUSTS IN EXCESS OF 40 MPH AND HAIL. THESE STORMS WILL HAVE AN IMPACT ON RUSH HOUR TRAFFIC...ESPECIALLY FROM THE DISTRICT OF COLUMBIA EASTWARD. MOTORISTS SHOULD BE PREPARED TO ENCOUNTER DOWNPOURS THAT WILL REDUCE VISIBILITY AND CAUSE SLIPPERY ROADS. MMARGRAF
Special weather statement, Apr 19, 4:30 PM EDT, 47 minutes before
MDZ006-007-011-192130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 430 PM EDT FRI APR 19 2002 ...THUNDERSTORMS AFFECTING NORTHEAST MARYLAND... AT 430 PM...A SMALL CLUSTER OF THUNDERSTORMS WAS MOVING THROUGH NORTHERN BALTIMORE COUNTY AND BALTIMORE CITY. THE STORMS WILL MOVE INTO HARFORD COUNTY BY 500 PM. THESE STORMS WERE PRODUCING HEAVY RAIN...GUSTY WINDS AND HAIL. RAINFALL AMOUNTS WILL BE UP TO AN INCH WITH THESE STORMS WHICH WILL CAUSE PONDING OF WATER IN LOW LYING AREAS. WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THE STORMS AS THEY MOVE THROUGH THE REGION THROUGH 530 PM. HAIL THE SIZE OF NICKELS WAS REPORTED EARLIER WITH THE STORMS AS THEY MOVED THROUGH PRINCE GEORGES COUNTY. THE EVENING RUSH HOUR WILL BE IMPACTED BY THESE THUNDERSTORMS. IF YOU WILL BE TRAVELLING...BE PREPARED FOR REDUCED VISIBILITIES AND WATER ON ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX ARTHUR
Local storm report, Apr 19, 4:34 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
434 PM EDT FRI APR 19 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 PM SEVEN CORNERS VA .75 INCH HAIL
04/19/02 ARLINGTON REPORTED BY SPOTTERS
0320 PM GREENBELT MD 60 MPH TSTM WIND GUST
04/19/02 PRINCE GEORGES
0324 PM GREENBELT MD .75 INCH HAIL
04/19/02 PRINCE GEORGES REPORTED BY
SPOTTERS
0324 PM GREENBELT METRO MD .88 INCH HAIL
04/19/02 PRINCE GEORGES REPORTED BY
SPOTTERS
0333 PM NW DISTRICT OF COLUMIA DC WIND DAMAGE
04/19/02 DISTRICT OF COLUMBIA NUMEROUS TREES DOWN AND
SOME ROOFS BLOWN OFF IN NW
DC. REPORTED BY DC
EMERGENCY MANAGEMENT.
MKMLocal storm report, Apr 19, 4:47 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
447 PM EDT FRI APR 19 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM NE DISTRICT OF COLUMBIA DC WIND DAMAGE
04/19/02 DISTRICT OF COLUMBIA *** 1 DEAD ***
A TREE FELL ON A CAR NEAR
THE INTERSECTION OF 12TH
AND SHEPARD ST. NE. A
PERSON IN THE CAR WAS
KILLED. CONFIRMED BY DC
EMERGENCY MANAGEMENT. TIME
IS ESTIMATED.
MKMThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 3:12 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 48 min |
| Apr 19, 3:34 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 41 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.